Can chemo cause jaundice?
Can chemo for prostate cancer cause the yellowing of the hands only?
Yes, there are two ways chemotherapy can affect skin color. A common side effect of chemotherapy is discoloration of the skin and nails, usually graying, but sometimes yellowing. What you see is predominance of old or dead skin cells. This happens because chemotherapy kills fast-growing cells and slows the growth of new skin and nail cells.
Another side effect of some cancers and chemotherapy regimens is jaundice, which is a more severe problem. Jaundice is an indicator of impaired liver or bile duct function. If a person is jaundiced, he will usually also have loose stools, itching, nausea and vomiting, but most recognizably, he will have yellow in the whites of his eyes and yellow beneath his tongue. This yellowing is caused by the unnatural accumulation of bile, which is naturally eliminated by the body.
Jaundice may have been brought on by the cancer itself, especially if the cancer is primarily in the liver, pancreas, or gall bladder. It may have also been brought on by chemotherapy when the drugs affect the liver directly and impair its function. Do not ignore jaundice if you think the patient may be suffering from this. Contact your medical practitioner promptly.
If the patient is experiencing skin-related side effects of chemotherapy (such as discoloration), here are a few things that he can do to combat them:
Avoid perfume, adhesive tapes, hot or cold packs.
Use soft sponges and lukewarm water to bathe area. Add oatmeal, mild bath salts, or cornstarch to the water.
Pamper the skin with creams, lotions, and mild soaps that are moisturizing. If he has allergies, be sure to get approval from the medical professional first.
Use an electric shaver if shaving is absolutely necessary.
Stay out of the pool and the sunlight.
Stay Connected With Caring.com
Get news & tips via e-mail